Illinois, 2016

Winter Weather in Illinois, December 4, 2016

December 4, 2016 · NWS ILX · 1 event in 1 county or zone

An upper-level disturbance in conjunction with a weak surface trough brought accumulating snow to portions of central Illinois on December 4th. The snow developed across the Illinois River Valley by mid-morning, then spread eastward to the Indiana border by early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance in conjunction with a weak surface trough brought accumulating snow to portions of central Illinois on December 4th. The snow developed across the Illinois River Valley by mid-morning, then spread eastward to the Indiana border by early afternoon. As temperatures climbed above freezing, the snow changed to rain along and south of I-70 during the afternoon. Once the precipitation exited the region by the evening of December 4th, snow amounts of 1 to 3 inches were common along and north of a Carlinville...to Tuscola...to Danville line. The heaviest amounts of 5 to 6 inches were focused further north...generally north of a Macomb to Marshall line. Due to snow-covered and slushy roads, numerous traffic accidents were reported around the area. The most serious occurred on I-57 near Champaign where a man died in a car crash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 4, 11:23 AM CST, 37 minutes earlier.

Area forecast discussion, Dec 4, 11:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1123 AM CST Sun Dec 4 2016

.UPDATE...
Issued at 952 AM CST Sun Dec 4 2016

Precipitation shield has spread over most areas north of I-70 this
morning, with scattered rain showers to the south. Dual-pol radar
products indicating the transition zone between snow and rain/mix
is just north of I-72 from around Springfield to Champaign.
Earlier mixed precipitation around Jacksonville and Pittsfield has
switched back to snow per radar and surface obs. RAP/HRRR precip
type imagery showing mostly snow through the afternoon north of a
Jacksonville-Paris line and mostly rain to the south, but
temperatures will creep up a degree or two and updated grids
continue with the rain/snow mix spreading as far north as Havana.
Accumulation-wise, surface reports have indicated 1.5 to 2 inches
across parts of Knox and Stark Counties so far, and totals over
the far northern CWA still expected to be in the 3-4 inch range,
with around an inch or less near I-72. No changes to the headlines
at this time.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 401 AM CST Sun Dec 4 2016

Precip is slowly advecting into western IL early this morning and
most precip is in the form of rain, with snow reports back in Iowa.
Expecting precip to increase across the area this morning with
mainly snow in the north and a mix of rain and snow along and south
of the I-72/Danville corridor and then all rain in southeast IL.
With cloudy and precip across the area today, not expecting temps to
increase much, if at all; therefore, not expecting much in the way
of p-type changing through the day. Snowfall totals from this event
could reach 2-3 inches in the northern third of the CWA, with over 3
inches possible north of I-74. However, with the ground temps in the
mid 30s and air temps being in the mid 30s, believe accumulations
could be less and conditions could end up being more slushy than
snow covered. So, main accumulations will likely be on grassy areas,
elevated surfaces and vehicles.

Precip will push east during the afternoon and there could be some
lingering precip in northeast IL early this evening, but will end
quickly, with the remainder of the night being dry.

Temps should be fairly steady through the day, but then turn cooler
for tonight.

.LONG TERM...(Monday through Saturday)
ISSUED AT 401 AM CST Sun Dec 4 2016

Forecast is an active one throughout the 7 days as winter is coming.
Precip should come to an end tonight...with Monday remaining
partly/mostly cloudy and southerly winds keeping the high temps near
40 or so.  However, much colder air is digging into the Plains for
the second half of the work week and into the weekend.

For Monday and Tuesday, the southerly winds and weak warm air
advection on Monday will give enough of a warm up to keep the
majority of the precip for Monday night and Tuesday liquid. Some
RA/SN mix possible mainly NW of the IL river valley. The better
chances for significant QPF are in the south. 00Z model runs have
slowed, resulting in a showery Tuesday.  The surge of colder Arctic
air makes its way into the region and by Wednesday, most areas north
of Interstate 70 have high temperatures below freezing...everywhere
on Thursday.

Cold Arctic air bottoms out the temps to wrap up the week as highs
on Friday not making it out of the 20s. Precip comes back into the
forecast for a snowy weekend with an open wave rippling through the
midsection of the country. Major timing differences between the GFS
and ECMWF still at this point, varying by about 6-18 hrs. The timing
differences have gotten worse with this round of model data.
In the blends, the pops are stretched over a longer period than will
likely shake out...once the models find some common ground.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1123 AM CST Sun Dec 4 2016

Large area of snow frequently producing LIFR conditions over most
of the TAF sites at midday, with visibilities down to about 1/2
mile at times. Areas near KDEC/KCMI have been in a rain/snow mix
with higher MVFR ceilings at times, but currently think these
will come down as well this afternoon. Precipitation will be east
of the TAF sites by 00Z, and the focus beyond that is the timing
of any clearing. Am leaning toward a more pessimistic solution at
this time which would linger IFR conditions most of the night.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for
ILZ027>031-037-038.

&&

UPDATE...Geelhart
SHORT TERM...Auten
LONG TERM...HJS
AVIATION...Geelhart
Hazardous weather outlook, Dec 4, 11:31 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1131 AM CST SUN DEC 4 2016

ILZ027>031-037-038-051200-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1131 AM CST SUN DEC 4 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE INTO MID AFTERNOON BEFORE TAPERING OFF LATE.
TOTAL ACCUMULATIONS OF 2 TO SNOW WILL MOVE ACROSS THE AREA TODAY
AND THIS AFTERNOON. TOTAL SNOWFALL OF 4 TO 6 INCHES IS LIKELY
FROM AROUND GALESBURG EAST TO HENRY...WITH 2 TO 4 INCHES AFFECTING
AREAS FROM PEORIA TO BLOOMINGTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WEDNESDAY THROUGH THURSDAY HAS THE POTENTIAL
FOR ACCUMULATING SNOW...BUT AMOUNTS ARE UNCERTAIN AT THIS TIME.
HOWEVER...FOLLOWING THIS STORM SYSTEM...THE FIRST SIGNIFICANT COLD
WEATHER OF THE SEASON WILL ARRIVE LATE WEEK. THE LOWEST WIND
CHILLS THURSDAY AND FRIDAY WILL BE NEAR ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.

ILZ036-040>053-051200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-
MORGAN-PIATT-SANGAMON-SCHUYLER-SCOTT-VERMILION-
1131 AM CST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIX OF RAIN AND SNOW WILL CONTINUE THIS AFTERNOON. TOTAL
SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE NORTH OF
I-72...WITH MAINLY LESS THAN AN INCH SOUTH OF IT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WEDNESDAY THROUGH THURSDAY HAS THE POTENTIAL
FOR ACCUMULATING SNOW...BUT AMOUNTS ARE UNCERTAIN AT THIS TIME.
HOWEVER...FOLLOWING THIS STORM SYSTEM...THE FIRST SIGNIFICANT COLD
WEATHER OF THE SEASON WILL ARRIVE LATE WEEK. THE LOWEST WIND
CHILLS THURSDAY AND FRIDAY WILL BE NEAR ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.

ILZ054>057-061>063-066>068-071>073-051200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1131 AM CST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIX OF RAIN AND SNOW WILL CONTINUE THROUGH THE AFTERNOON...
ALTHOUGH IT WILL MAINLY BE RAIN SOUTH OF I-70. LITTLE OR NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WEDNESDAY THROUGH THURSDAY HAS THE POTENTIAL
FOR ACCUMULATING SNOW...BUT AMOUNTS ARE UNCERTAIN AT THIS TIME.
HOWEVER...FOLLOWING THIS STORM SYSTEM...THE FIRST SIGNIFICANT COLD
WEATHER OF THE SEASON WILL ARRIVE LATE WEEK. THE LOWEST WIND
CHILLS THURSDAY AND FRIDAY WILL BE NEAR ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

GEELHART

In the hours before

Local storm report, Dec 4, 9:54 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
954 AM CST SUN DEC 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     SNOW             GALESBURG               40.95N 90.38W
12/04/2016  E1.5 INCH        KNOX               IL   PUBLIC

            RELAYED THROUGH SOCIAL MEDIA

&&

EJL
Local storm report, Dec 4, 10:15 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1015 AM CST SUN DEC 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             HENRY                   41.11N 89.36W
12/04/2016  M1.0 INCH        MARSHALL           IL   EMERGENCY MNGR

            SO FAR...STILL SNOWING

&&

EJL
Local storm report, Dec 4, 11:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1129 AM CST SUN DEC 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     SNOW             ALTONA                  41.12N 90.16W
12/04/2016  E4.0 INCH        KNOX               IL   CO-OP OBSERVER

            SO FAR...STILL SNOWING

1120 AM     SNOW             GALESBURG               40.95N 90.38W
12/04/2016  M3.9 INCH        KNOX               IL   TRAINED SPOTTER

            SO FAR...STILL SNOWING

&&

EJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Champaign

When
December 4, 12:00 PM CST to 8:00 PM CST
Where
Champaign forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Numerous traffic accidents occurred along I-57 near Champaign due to snow-covered and slushy road conditions. The most serious crash occurred at about 6:00pm near mile marker 238 between the I-74 interchange and Olympian Drive, resulting in the death of a 26 year-old man. The northbound lanes of I-57 were closed for a time after this accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Champaign2016-12-0426MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666923.